Do pain meds make you constipated?

Discussion in 'Fibromyalgia Main Forum' started by alaska3355, Jan 18, 2006.

  1. alaska3355

    alaska3355 New Member

    I recently had my second foot surgery...hope I am done now! But the pain med I have taken tends to be constipating. I wondered if that is a common characteristic of pain meds. My mom is facing the exact same surgery next week, and now I've got her worried. p.s. I have been taking Vicodin.
  2. Pianowoman

    Pianowoman New Member

    This is a common side effect of pain meds, especially ones that are narcotics or opiates. Doctors often recommend stool softeners or Senokot S during the time one is taking them.
    As you know, there have been lots of things mentioned here for constipation such as eating lots of fruits and veggies, prune juice, magnesium etc.

    Kathy.
  3. Lolalee

    Lolalee New Member

    ..the thing that has worked best for me is to eat one or two apples (high fiber/moisture), some oats (breakfast), lots of pure water and a cod liver oil capsule daily.

    I health professional once told me that it is important to keep the colon lubricated, hence the cod liver oil capsule and lots of water.
  4. 1horse

    1horse New Member

    most certainly. take stool softners 2 or 3 x a day. There are lots of things for constipation on the market. anyway take care and good luck Peggy
  5. mariee

    mariee Member

    Dear alaska,
    Let your doc know. Just call the doc's office. After my surgery my doc ordered a pharmaceudical which worked so much better than OTC's. I can't remember the name....It was a liquid and did not have any side effects, or interfere w/ other meds.
    Best wishes for a speedy recovery.
  6. fivesue

    fivesue New Member

    Since I take them every day, I have had to get a handle on this. I drink lots of fluids and I eat lots of bran, fruit, etc. It seems to do the trick for me. If things get too bad, I substitute diluted apple juice for water and drink, drink, drink.

    I have had to take laxatives and I don't go for the small things...go for Exlax and get it over! (-:

    However, it has been some time since I've had to do that. Fluids and fiber help keep me unplugged if you know what I mean.

    Sue
  7. ilovecats94

    ilovecats94 New Member

    I had loose stools/diarrhea prior to the pain meds, so it has really helped that problem a lot. If I take 3 or more pain pills in a day, I will notice a bit of constipation, but it isn't severe.

    I have noticed that I'm needing about 2 pain pills a day due to the winter pain, even though I'm in Virginia and it is mild here right now.

    Hugs,
    Faye
  8. alaska3355

    alaska3355 New Member

    I'm actually doing OK (not constipated) but my Mom was worried about it, so I got a lot of good suggestions for her.
  9. WoodstocksMusic

    WoodstocksMusic New Member

    will relive constipation too.... I take about 1000 mg a day.

    Vitamin C helps to build the immune system during cold season as well.
  10. floridamarlen

    floridamarlen New Member

    i take vicodin also and found out (literally) the hard way how to stop this constipation. what works for me is 3 oranges a day. good luck .try it its better than eating that fiber crap.